How to Cope This Summer If Your Antidepressants Make You Sensitive to Heat
Please see a doctor before starting or stopping a medication.
Summer, in recent years, has become almost unbearable for me. While I once used to stay outside in the sun all day during the summer, and enjoyed bathing in the heat, this is no longer possible. I find that I most often need to remain indoors with air conditioning or cooling fans, and if I leave the house, I require the use of cooling towels. Over the past two years, I have been in and out of mental health treatment and I’m currently seeing a psychiatrist monthly and a therapist twice a week. Since 2019, I have been placed on and off multiple antipsychotic medications, as well as various antidepressant and anti-anxiety medications, and I have noticed how I have become increasingly uncomfortable when the temperature is high. I also have fibromyalgia, and I attributed my discomfort with temperature changes to this condition, but I have recently discovered how my antipsychotic medications have played a part in my physical discomfort as well.
Antipsychotic and SNRI (serotonin-norepinephrine reuptake inhibitor) medications are known for affecting body temperature regulation and heat sensitivity, especially when the dose is on the higher side; however, this is a side effect that is not often discussed with individuals when being prescribed. I only found out about this side effect during my own research recently, and I discovered that a high body temperature during hot weather can lead to a very serious condition. Antipsychotic and SNRI medications affect the way the body is able to regulate its temperature, which can become a health hazard in hot and humid weather. Individuals on these medications do have the possibility of developing hyperthermia (a dangerously high rise in body temperature) when exposed to excessive heat. Temperatures that may feel comfortable for others may be increasingly uncomfortable for those on any of these medications, and extended self-care is a must.
If you are on any of these medications and are experiencing discomfort — or are feeling downright ill in hot climates — you are absolutely not “crazy,” and you are definitely not alone. You are having a physical reaction to your medication(s) that can be disruptive during your summer activities. However, there are some things that you can do to ensure your safety during your summer activities and increase your enjoyment of the season.
First off, let those who are close to you know that struggling with your body temperature is a common side effect of your medication(s). Explain how being out in hot temperatures can lead to hyperthermia when you have this condition, and that you may need to make some adjustments to your activities. Letting those around you know that this is a health hazard for you may increase your support and diminish any shame you may be feeling related to your high body temperature because of your psychiatric medication. Shame related to psychiatric medication is a common phenomenon, but the more we share our experiences with others, the more we can create connection and understanding.
Something you can do if participating in outdoor activities during elevated temperatures is ensure that you bring cooling towels with you I personally love wearing these around my neck as they last for hours on end! I also sometimes drape them over my head if I am feeling particularly run down from the heat. On a side note, I recently went to Disney World — before the COVID-19 pandemic began — and wore a cooling towel around all day long to help me with my sensitivity to heat. It was surprisingly effective! The good thing is that cooling towels are fairly cheap now, and you can buy packs of them on Amazon. Here is one good option.
Other ways to ensure you are looking after yourself are making sure that you are drinking enough water, limiting outdoor time or making sure that you have breaks during the day. Carrying around something to fan yourself, or even a mini fan with a spray bottle can help as well. Also, try to wear light clothes that you feel most comfortable in, preferably in lighter colors, as darker colors tend to absorb heat. If you don’t have access to air conditioning in your home, try to make sure that you have fans blowing on you, or a mini-air conditioner or swamp cooler. We are lucky to live in a time where all of these are fairly accessible and have relatively low-cost options.
One thing that helps me when I am feeling dangerously hot is rubbing aloe vera gel onto my skin and sitting in front of a fan or cooler. You will be surprised how quickly this helps you to cool off!
There are so many possible side effects when it comes to taking antipsychotics and SNRIs, which can add to the stress of taking psychiatric medication. Struggling with my body temperature has been one of the most uncomfortable side effects I have experienced from my medications, but there are ways to help you enjoy your summer activities to the best of your ability. Connecting with others and increasing your self-care are some of the best ways to ensure that you look after your body and your comfort.
But the most important thing to remember is that you are experiencing a very real, physical reaction to the heat because of your psychiatric medication, and that there is nothing wrong with you. Be kind to yourself.
Photo by Mink Mingle on Unsplash